Our son was just switched from risperidone to olanzapine. He was on risperidone for almost two years, which alleviated the extrapyramidal and tardive symptoms, but did not control the delusions and auditory hallucinations. He also takes lithium Klonopin and Benadryl. Since he has been on the olanzapine, he is just as delusional and is even more agitated. Is he just adjusting to the new medication or could the other medications be interfering? Any information regarding the use of this new drug would be appreciated.
Olanzapine (Zyprexa, Zyprexa Zydis, Zalasta, Zolafren, Olzapin, Rexapin) appears to be a very useful and effective medication in the treatment of schizophrenia and related disorders. However, it usually takes several weeks to become fully effective. Thus, I think it is too early to know how the olanzapine will work for your son. I would certainly not abandon it at this point, even though I’m a little surprised he has become more agitated. I do not think it likely that his other medications are interfering with the olanzapine, but I would suggest checking his lithium level, on the off chance the levels are unusually high.
I suspect that you are seeing the lag phase between the calming effects of the risperidone (Risperdal) and the onset of action of the olanzapine. It might be helpful, on a temporary basis, to ask the psychiatrist for a slight increase in the Klonopin (by, say, a half a milligram per day) until the olanzapine can become more effective. This may take up to 20 mg/day. Good luck.
He knows everything about medications – to which pharmacological group the drug belongs, what components are included in its composition, how it differs from its analogs, what indications, contraindications, and side effects remedy has. John is a real pro in his field, so he knows all these subtleties and wants to tell you about them.